Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 289, NWS Midland/Odessa, TX

July 11, 2021Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 11, 2021, 3:28 PM MDT for Eddy County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2021, 3:28 PM MDT (21:28 UTC)
Expired
Jul 11, 2021, 4:30 PM MDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 139 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 11:16 AM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2021-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2021-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
345 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
2381 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

724 
WUUS54 KMAF 112128
SVRMAF
NMC015-112230-
/O.NEW.KMAF.SV.W.0289.210711T2128Z-210711T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
328 PM MDT Sun Jul 11 2021

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Eddy County in southeastern New Mexico...

* Until 430 PM MDT.

* At 328 PM MDT, a severe thunderstorm was located 16 miles north of
  Hope, moving southwest at 25 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Artesia, Hope and Artesia Municipal Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Very heavy rainfall is occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3296 10484 3296 10440 3257 10443 3256 10484
TIME...MOT...LOC 2128Z 022DEG 22KT 3304 10462 

HAIL...2.00IN
WIND...60MPH
 
$$

89
1 follow-up statement
553 
WWUS54 KMAF 112202
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
402 PM MDT Sun Jul 11 2021

NMC015-112230-
/O.CON.KMAF.SV.W.0289.000000T0000Z-210711T2230Z/
Eddy NM-
402 PM MDT Sun Jul 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHWESTERN EDDY COUNTY...

At 402 PM MDT, a severe thunderstorm was located near Hope, moving
south at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Artesia, Hope and Artesia Municipal Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Very heavy rainfall is occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3296 10484 3296 10440 3257 10443 3256 10484
TIME...MOT...LOC 2202Z 012DEG 22KT 3283 10465 

HAIL...1.25IN
WIND...60MPH
 
$$

89

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:03 PM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 11, 1:03 PM MDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
203 PM CDT Sun Jul 11 2021

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1218 PM CDT Sun Jul 11 2021

VFR overall. Storms fired early over SE NM... HOB will be the
first TAF site possibly affected with CNM... INK... and MAF later
this afternoon or evening. May have local MVFR cigs in storms.
Severe storms possible... could see wind gusts in excess of 50kts
with some hail.

&&

.SHORT TERM...
(This afternoon through Monday night)
Issued at 158 PM CDT Sun Jul 11 2021

Have an upper ridge centered over Srn NV this morning with a trough
over MO extending into the plains.  This trough will trim the east
edge of the ridge off as it moves south Monday.

A weak front just north of the CWA is expected to sag into the area
today as outflows push it southward.  Rain and clouds expected to
keep afternoon highs well below normal today across the northern
half of the area with 90s along the Pecos River Valley and around
100 along the Rio grande.  Lows tonight will mainly be in the 60s
with afternoon highs Monday a couple degrees warmer.

Storms blew up before 17z in Nrn Lea County and slowly moved east.
These storms are producing hail... gusty wind... and locally heavy
rain.  The heaviest rain tonight expected to remain over SE NM with
localized flooding possible.  Only low pops expected Monday and
Monday night as drier pattern begins.

&&

.LONG TERM...
(Tuesday through  Saturday)
Issued at 158 PM CDT Sun Jul 11 2021

The upper lvl pattern will not change much over the course of this
week into next weekend. The upper ridge will maintain its position
over the Great Basin region and slowly flatten out Tuesday thru
Friday. The ridge will then begin building back over the Four
Corners region next weekend. Meanwhile across West TX, weak
disturbances will move through anticyclonic flow (northerly to
northeasterly) and keep precipitation chances confined to the higher
terrain of West Texas and southeast New Mexico mainly west of the
Pecos River. High temperatures will increase slightly each day from
Tuesday thru Friday as the low lvl thermal ridge expands ewd and
assocd 850 hpa temps slowly increase each day. Highs in the low
to mid 90s can be expected with a few 100s in the river valleys.
The avg high for MAF is 96F so it looks like we will continue our
streak of below normal high temperatures.

-Salerno

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               69  86  70  91 /  30  10   0   0
Carlsbad                 68  89  68  91 /  50  10   0   0
Dryden                   72  91  71  93 /  20  10   0   0
Fort Stockton            68  89  69  92 /  20  10   0   0
Guadalupe Pass           63  81  65  85 /  30  10  10   0
Hobbs                    65  86  67  90 /  40  10   0   0
Marfa                    61  85  61  87 /  20  20   0  10
Midland Intl Airport     68  87  69  91 /  30  10   0   0
Odessa                   68  87  69  91 /  30  10   0   0
Wink                     69  91  71  94 /  30   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...72
LONG TERM....24
AVIATION...72
Hazardous weather outlook, Jul 11, 11:30 AM MDT, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1230 PM CDT Sun Jul 11 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-121730-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1230 PM CDT Sun Jul 11 2021 /1130 AM MDT Sun Jul 11 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A severe thunderstorm watch is in effect for southeast New Mexico
and the western and central Permian Basin through early this evening.
Thunderstorms capable of producing large hail and damaging winds
along with heavy rain will be possible in the watch area.

Thunderstorms chances will continue into tonight, although the
threat of severe weather will be lower. Any storms that do develop
will be accompanied by frequent lightning, small hail, gusty winds,
and brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 11, 10:13 AM MDT, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1013 AM MDT Sun Jul 11 2021

NMZ029-111700-
Northern Lea County NM-
1013 AM MDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEA COUNTY UNTIL
1100 AM MDT...

At 1013 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Caprock, or 28 miles northwest of Tatum, moving
southeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Caprock.

LAT...LON 3342 10318 3304 10376 3340 10377 3340 10372
      3357 10372 3357 10358
TIME...MOT...LOC 1613Z 299DEG 25KT 3351 10369
Special weather statement, Jul 11, 11:45 AM MDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1145 AM MDT Sun Jul 11 2021

NMZ029-111800-
Northern Lea County NM-
1145 AM MDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL
NOON MDT...

At 1144 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Bledsoe, or 18 miles northeast of Tatum, moving
northeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern Lea
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM MDT for
southeastern New Mexico.

LAT...LON 3338 10305 3334 10306 3333 10309 3349 10320
      3353 10305
TIME...MOT...LOC 1744Z 234DEG 5KT 3345 10309

16
Local storm report, Jul 11, 12:02 PM MDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
102 PM CDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     HAIL             TATUM                   33.26N 103.32W
07/11/2021  E1.25 INCH       LEA                NM   LAW ENFORCEMENT

            TATUM POLICE REPORT HAIL SLIGHTLY LARGER THAN QUARTERS.

&&

DEVIN.CHEHAK

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 10:17 AM MDTSevere Thunderstorm WarningMAFLea58 min
Jul 11, 11:11 AM MDTSevere Thunderstorm WarningMAFLea64 min
Jul 11, 11:36 AM MDTAreal Flood AdvisoryMAFLea5 hr
Jul 11, 12:03 PM MDTSevere Thunderstorm WarningMAFLea57 min
Jul 11, 4:07 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Jul 11, 4:31 PM MDTSevere Thunderstorm WarningMAFEddy59 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.